Skip to main content

Seizure threshold reduction

body effect

valenceadversefrequencyraretemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Seizure threshold reduction is a lowering of the brain's resistance to abnormal, self-sustaining electrical discharge, making a seizure more likely to occur.

As a drug effect it is acute and dose-proportional; it resolves as the substance clears, distinguishing it from a standing seizure disorder, though it can unmask one. It ranges from subclinical excitability increases to a full convulsive episode — an outcome that can cause serious injury or death.

It is a rare but serious adverse effect reported across several drug classes. It is most commonly induced at high doses under psychedelics such as LSD, psilocybin mushrooms, and DMT, and as a rebound from depressants like GHB, alprazolam, and clonazepam; it also appears under stimulants such as MDMA and methamphetamine, and under dissociatives such as 3-Cl-PCP and 3-HO-PCP.

phenomenology

Seizure threshold reduction is not experienced as a distinct sensation — the shift in cortical excitability carries no reliable phenomenal warning. What registers instead are its harbingers and sequelae: involuntary muscle twitches, jaw clenching, or a spreading rigidity preceding convulsion.

Some report a brief aura — sudden heat, a strange smell, or an abrupt visual disturbance — in the seconds before onset. The convulsion itself is typically outside conscious experience. The aftermath brings exhaustion, deep confusion, disorientation, and often no memory of the event.

mechanism

Seizure threshold reduction arises through different pathways depending on the drug class:

  • Stimulants — excess dopaminergic and noradrenergic activity tips excitatory-inhibitory balance toward runaway neuronal firing at high doses.
  • Dissociatives — NMDA receptor antagonism disrupts excitatory-inhibitory regulation; arylcyclohexylamines carry notable proconvulsant risk.
  • Depressants — the primary risk is rebound: excitability spikes as GABAergic systems readjust during withdrawal from GHB, alprazolam, and clonazepam.
  • Psychedelics — 5-HT2A agonism can shift cortical excitability at high doses; the mechanism is the least well characterized.

How much each pathway contributes in a given case is not fully understood.

safety

Seizure threshold reduction can produce a medical emergency. A convulsion in water, at height, or while alone can result in drowning, serious injury, or death.

  • If it happens — do not restrain the person; clear hard objects from around them and place something soft under their head. Turn them onto their side after the convulsion ends. Time it.
  • Seek help immediately if — the seizure runs longer than five minutes, a second seizure follows, or the person does not regain consciousness.
  • Higher risk — anyone with a personal or family history of epilepsy, anyone combining stimulants at high doses, and anyone stopping GHB, alprazolam, or clonazepam after daily use. Treat any seizure in these contexts as an emergency.

variability

Who experiences it, and how severely, varies widely. Dose is the strongest predictor — risk rises sharply at high doses across all associated classes. A personal or family history of seizures, or an undiagnosed seizure disorder, raises baseline vulnerability substantially.

Combining substances — especially stimulants with other stimulants, or stopping depressants abruptly after heavy use — multiplies the risk. Sleep deprivation and physical exhaustion lower the threshold independently. A prior seizure on a given substance is a strong indicator to avoid it.

experience reports

No experience reports yet. Be the first to contribute.

First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.

AI-generated · claude-sonnet-4-6 · reviewed

Harm-reduction reference — not medical advice.

Last updated May 25, 2026Report an issue